Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 224, NWS Dodge City, KS

July 12, 2007Hodgeman County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 12, 2007, 12:27 AM CDT for Hodgeman County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2007, 12:27 AM CDT (05:27 UTC)
Expired
Jul 12, 2007, 1:04 AM CDT
In force
37 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 39 km from the middle of the area, began a volume at 05:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.5 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1782 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 120528
SVRDDC
KSC083-120615-
/O.NEW.KDDC.SV.W.0224.070712T0527Z-070712T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1227 AM CDT THU JUL 12 2007

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HODGEMAN COUNTY IN SOUTHWEST KANSAS.

* UNTIL 115 AM CDT

* AT 1222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED 3 MILES SOUTHEAST OF
  JETMORE...AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  JETMORE...
  HANSTON...
  GRAY...
  RURAL RESIDENCES OF EASTERN HODGEMAN COUNTY.

AT 1225 AM A STORM SPOTTER REPORTED GOLF BALL SIZE HAIL ON THE EAST 
SIDE OF JETMORE. 

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3817 9992 3792 10003 3792 9959 3826 9958

$$
18
2 follow-up statements
000 
WWUS53 KDDC 120536
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1236 AM CDT THU JUL 12 2007

KSC083-120615-
/O.CON.KDDC.SV.W.0224.000000T0000Z-070712T0615Z/
HODGEMAN KS-
1236 AM CDT THU JUL 12 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR EASTERN HODGEMAN COUNTY...

AT 1235 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 4 MILES EAST OF JETMORE...MOVING EAST
AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF EASTERN HODGEMAN COUNTY.

IN ADDITION...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS NATURES NUMBER ONE
KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

LAT...LON 3817 9992 3792 10003 3792 9959 3826 9958

$$

18
000 
WWUS53 KDDC 120604
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
104 AM CDT THU JUL 12 2007

KSC083-120614-
/O.CAN.KDDC.SV.W.0224.000000T0000Z-070712T0615Z/
HODGEMAN KS-
104 AM CDT THU JUL 12 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HODGEMAN COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER EASTERN HODGEMAN COUNTY.

LAT...LON 3817 9992 3792 10003 3792 9959 3826 9958

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 10:49 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 11, 10:49 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1049 PM CDT WED JUL 11 2007

.AVIATION...

DISCUSSION FOR 06Z TAFS

SCT TSRA CONTINUES NEAR ISSUANCE TIME JUST WEST OF KGCK. THIS
ACTIVITY WILL REMAIN WEST OF THE AREA AS IT MOVES SOUTHEAST ALONG
LOW LEVEL THTA-E AXIS. MORE INTERESTING WEATHER WILL BE DEVELOPING
EAST OF KDDC AND IN THE KHYS AREA TOWARDS 12Z. RUC AND GFS
CONTINUE TO SHOW 85H WAA DEVELOPING AFTER 9Z AS SOME WEAK 5H COOLING
ACCOMPANIES A S/W TROF. AS A RESULT SHOULD SEE PCPN INCREASE IN
AREAL COVERAGE ACROSS OUR EASTERN CWA EARLY THIS MORNING BEFORE
BRIEFLY TAPERING OFF DURING THE AFTERNOON. KDDC WILL BE ON THE
WESTERN FRINGE OF THIS PCPN SHIELD SO WILL KEEP VCTS GOING HERE
EARLY THIS MORNING WITH A PREVAILING TSRA FOR HYS.

&&

.PREV DISCUSSION... /ISSUED 303 PM CDT WED JUL 11 2007/

DISCUSSION...

DAYS 1-2...

12Z UPPER AIR ANALYSIS SHOWING H3 100KT JET MAX MOVING SOUTH INTO
EXTREME NW MN WITH LARGE AREA OF +70KT DIVING SOUTH ACROSS
SASKATCHEWAN AND MANITOBA. CONTINUE TO SEE LITTLE UPPER LEVEL FLOW
ACROSS THE SOUTHERN/CENTRAL PLAINS. H5 REVEALED STRONG UPPER LOW
OVER ONTARIO WITH ASSOCIATED S/WV MOVING ACROSS GREAT LAKES. COLD
AIR AT H7 WAS FILTERING INTO MN WITH READINGS AROUND -5C.  ACROSS
THE DAKOTAS, 0C AIR COULD BE FOUND. ACROSS THE CENTRAL PLAINS,
SINGLE DIGITS COULD BE FOUND. AN ABUNDANT AMOUNT OF LOW LEVEL
MOISTURE LINGERED FROM WRN KS SOUTH INTO NE TX AREAS EAST.

MAIN FORECAST DILEMMA WILL BE EXTENT OF THUNDERSTORM DEVELOPMENT
(POTENTIALLY SEVERE) THIS EVENING THROUGH FRIDAY.

FIRST CONCERN FOR TONIGHT IS THAT MODELS CONTINUE TO SHOW SIMILAR
SCENARIO TO PREVIOUS FEW NIGHTS WITH DEVELOPING AREA OF SHOWERS AND
THUNDERSTORMS MOVING ACROSS NE FA BY MORNING. WOULD NOT BE SURPRISED
IF THIS OCCURS AS THETA-E AXIS AND NOSE OF LOW LEVEL JET PUSH ACROSS
CENTRAL FA. H85-H3 WINDS MOVING TO THE SOUTHEAST WOULD MOVE ANY
PRECIP AREA ACROSS THE EASTERN FA OVERNIGHT. PLAN ON INCREASING POPS
A BIT IN EASTERN FA TONIGHT. SECOND CONCERN IS WHETHER OR NOT SEVERE
THUNDERSTORM DEVELOPMENT ACROSS WESTERN CWA WILL TAKE PLACE THIS
EVENING INTO EARLY OVERNIGHT. CURRENT INDICATIONS ARE THAT SURFACE
BASED MOISTURE IS RETURNING AS SOUTHEAST WINDS OF 20MPH WITH
HIGHER GUSTS MOVE ACROSS WESTERN KS. SOME BREAKS IN THE CLOUDS
ACROSS WESTERN KS HAVE ALLOWED SBCAPE TO BEGIN TO CLIMB. LIS HAVE
FALLEN BELOW 0C ACROSS WESTERN FA (NEAR CO BORDER). LOW PRESSURE
HAS DEVELOPED ACROSS SOUTHEASTERN CO WITH MID LEVEL LAPSE RATES
AROUND 7 C/KM NEARBY. IF STORMS CAN DEVELOP AND MOVE INTO WESTERN
KS, SHOULD SEE A FEW OF THEM BECOME/REMAIN STRONG TO SEVERE. ENVIRONMENT
WILL REMAIN UNSTABLE AND SHOULD SUPPORT SEVERE THREAT INTO THE
EARLY NIGHTTIME HOURS.

THURSDAY, AREA OF LOW PRESSURE ACROSS EASTERN CO WILL BEGIN TO MOVE
SOUTHEAST AND INTENSIFY THROUGHOUT THE DAY. AN ABUNDANT AMOUNT OF
SURFACE MOISTURE WILL FLOW SOUTHWEST AROUND THE SYSTEM. DEWPOINTS
WILL CLIMB INTO THE WEST 60S TO AROUND 70 EAST. MODELS ARE
DISAGREEING ON PLACEMENT OF SURFACE FRONT/LOW PRESSURE. EITHER WAY,
THETA-E AXIS IS SITUATED ACROSS CWA ONCE AGAIN. MODELS DO AGREE ON
ONE THING, THE DEVELOPMENT OF AN MCS SOMEWHERE ACROSS FA BY EVENING.
GIVEN SUBSTANTIAL AMOUNT OF MOISTURE, WOULD EXPECT TO SEE HEAVY RAIN
BY EVENING SOMEWHERE IN CWA. THE HIGHEST POPS WILL BE KEPT ACROSS
SOUTHERN FA AS THIS LOCATION WILL HOST THE LOW/FRONTAL POSITION FOR
PRECIP FOCUS. WHERE MCS DOES TRAVEL, DAMAGING WINDS AND LARGE HAIL
WILL BE THE MAIN THREATS ALONG WITH HEAVY RAINFALL. RAIN WILL TAPER
OFF OVERNIGHT ACROSS THE ENTIRE FA AS COMPLEX MOVES SOUTH.

HIGH PRESSURE WILL RETURN TO CWA BY FRIDAY. CONDITIONS WILL DRY OUT
AND COOLER TEMPERATURES WILL PREVAIL. CAA WILL MOVE ACROSS FA WITH
H85 TEMPS INTO THE TEENS TO LOWER 20S. WILL LEAVE FRIDAY COOL AND
DRY.

DAYS 3-7...

AFTER A COOL AND WET WEEK ACROSS KANSAS THIS WEEK, THE WEATHER WILL
RETURN TO A MORE TYPICAL SUMMERTIME FEEL NEXT WEEK.

I HAVE NOTHING NEW TO REPORT FROM WHAT I SAID IN YESTERDAYS
DISCUSSION REGARDING THE CURRENT SITUATION GLOBALLY. USING THE
CLIMATE TOOLS FROM THE MAP ROOM ON THE CDC WEBSITE, A TRANSITION
FROM GSDM (GLOBAL SYNOPTIC DYNAMIC MODEL) STAGE 2 TO 1 HAS MOST
LIKELY OCCURRED ALREADY AND THE RESPONSE TO THIS CHANGE IS
COMING.

ALL OF THE NUMERICAL MODEL GUIDANCE INDICATES THAT HEIGHTS WILL
GRADUALLY RISE ACROSS THE PLAINS DURING THE LATTER PART OF THE
WEEKEND AND EARLY NEXT WEEK AS THE RIDGE OVER THE SOUTHWEST SHIFTS
EAST. THIS MAKES SENSE GIVEN THAT A STAGE 1 REGIME IN THE SUMMER
TYPICALLY MEANS TROUGH OVER THE PAC NW AND A RIDGE OVER THE
ROCKIES/HIGH PLAINS. SO ASIDE FROM THE SLIM POSSIBILITY OF STORMS
OUT IN THE FAR WEST ON SATURDAY EVENING, WILL KEEP A DRY FORECAST
GOING THROUGH AT LEAST DAY 7 (NEXT WEDNESDAY). TEMPERATURES WILL
GRADUALLY WARM FROM BELOW NORMAL LATE THIS WEEK BACK TO NEAR NORMAL
EARLY NEXT WEEK.

FOR THE WEEK 2 FORECAST I AM INCLINED TO KEEP NEAR NORMAL GOING FOR
TEMPS AND PRECIP. UPPER RIDGES HAVE NOT BEEN ABLE TO HOLD ON VERY
LONG THIS SUMMER DUE TO THE CONTINUAL BACK AND FORTH SHIFTS BETWEEN
GSDM STAGES 1 AND 2.

AVIATION...

VFR CONDITIONS WILL PREVAIL FOR THE MAJORITY OF THE NEXT 12 TO 24
HOURS. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN COLORADO
THIS AFTERNOON AND MOVE ACROSS WESTERN KANSAS TONIGHT. GIVEN THAT I
CANT PREDICT EXACTLY WHEN THESE STORMS WILL ARRIVE AT THE
INDIVIDUAL TERMINALS I WILL STAY CONSERVATIVE AND KEEP VCTS IN THE
TAFS FROM EARLY EVENING ON. A TEMPORARY PERIOD OF MVFR OR EVEN IFR
IS POSSIBLE IF THUNDERSTORMS REMAIN INTENSE AS THE MOVE ACROSS AND
THE EVENING SHIFT CAN ALWAYS UPDATE THE TAFS AT 00Z OR AFTERWARD
WHEN IT BECOMES MORE CLEAR WHEN THE COMPLEX OF STORMS WILL HIT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  89  64  81 /  60  50  50  10
GCK  65  88  63  81 /   0  40  40  10
EHA  66  89  63  83 /  30  50  60  10
LBL  66  91  64  83 /   0  50  60  20
HYS  64  86  63  82 /  60  50  20  10
P28  68  89  66  82 /  70  70  50  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN30/27/18
Hazardous weather outlook, Jul 11, 4:03 AM CDT, 20 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
403 AM CDT WED JUL 11 2007

KSZ030-031-043>046-061>066-074>081-084>090-121015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
403 AM CDT WED JUL 11 2007 /303 AM MDT WED JUL 11 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL MARCH ACROSS WESTERN
KANSAS THIS MORNING...BUT ARE NOT EXPECTED TO BE SEVERE.

THEN AS THE DAY HEATS UP...MORE THUNDERSTORMS WILL FORM IN
EXTREME WESTERN KANSAS AFTER 5 PM CDT...AND ADVANCE TO THE
SOUTHEAST. THERE IS A SLIGHT CHANCE SOME OF THE LATE AFTERNOON AND
EVENING STORMS WILL REACH SEVERE LEVELS WITH HAIL UP TO QUARTER
SIZE AND WIND GUSTS TO 65 MPH. THIS RISK FOR SEVERE STORMS WILL
EXIST FROM 5 PM TO 9 PM WEST OF A LINE FROM DIGHTON TO
LIBERAL...AND THEN FROM 8 PM TO MIDNIGHT WEST OF A HAYS TO
COLDWATER LINE. FURTHERMORE...LOCALIZED HEAVY RAIN IS POSSIBLE
WITH A FEW OF THE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY...THURSDAY
NIGHT AND INTO FRIDAY. A FEW OF THE STORMS THURSDAY EVENING COULD
BE SEVERE WITH LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE REQUIRED AFTER 5 PM WEST OF A DIGHTON TO LIBERAL
LINE...AND AFTER 8 PM WEST OF A HAYS TO COLDWATER LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12/32

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 11:58 PM CDTSevere Thunderstorm WarningDDCStanton32 min
Jul 12, 1:56 AM CDTFlood WatchDDCBarber, Comanche, Edwards, Kiowa, Pawnee, Pratt and 1 more14 hr
Jul 12, 3:48 PM CDTRiver Flood WarningDDCHodgeman, Pawnee52 hr
Jul 12, 5:10 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.